Maryland, 2010Damaging Winds in Maryland, April 16, 2010
April 16, 2010 · NWS LWX · 4 events in 3 counties and zones
A cold front passed through Maryland on the 16th. There was just enough instability ahead of the front for a couple severe thunderstorms that produced strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through Maryland on the 16th. There was just enough instability ahead of the front for a couple severe thunderstorms that produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 16, 2:27 PM EST, 13 minutes earlier.
Area forecast discussion, Apr 16, 2:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT FRI APR 16 2010
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AS AN UPPER LOW
MOVES ACROSS THE GREAT LAKES REGION. THE UPPER LOW WILL TRACK
SLOWLY ACROSS NEW ENGLAND THIS WEEKEND...WITH NORTHWEST FLOW AROUND
THE LOW BRINGING SEASONABLY COOL AND CLOUDY CONDITIONS TO THE MID-
ATLANTIC REGION. HIGH PRESSURE RETURNS FOR THE FIRST HALF OF NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STRONG WINDS HAVE CONTD THIS AFTN ACRS FCST AREA AMID UNSEASONABLE
TEMPS IN THE 80S MOST AREAS. STEEP LOW-LVL LAPSE RATES AND LMTD
MSTR WILL LMT TSTM DVLPMT THIS AFTN EXCEPT AT HIGHER ELEVATIONS
WHERE INSTBY WILL BE GREATER. SHEAR IS UNIDIRECTIONAL BUT WIND
FIELDS ARE STRONG. ANY STRONGER UPDRAFTS WILL HAVE POTENTIAL TO
PRODUCE DMGG WIND GUSTS...BUT QUESTIONS RMN AS TO XPCD STRENGTH OF
UPDRAFTS GIVEN WEAK INSTBY PROFILES. EXPECTATION IS THAT ORGANIZED
CNVCTN WILL NOT MAKE MUCH PROGRESS PAST THE MTNS THIS AFTN.
CDFNT MOVES THRU LATE THIS EVE AND SHUD PROVIDE SUFFICIENT FORCING
FOR A CNVCTV LINE TO MOVE THRU. HAVE RETAINED POPS FOR TNGT FOR
NWRN HALF OF FCST AREA...BUT CVRG SHUD DECR WITH SEWD EXTENT.
STRONG WIND PROFILE SHUD OFFSET DIURNAL COOLING AND MAY PROMOTE
GUSTY WINDS THRU MUCH OF TNGT. HAVE INCRD SPEEDS SLGTLY ABV
GUIDANCE AND SIDED WITH WARMER MINIMA AS A RESULT.
WINDS...RELATIVE HUMIDITIES AND LOW FUEL MSTR HAVE COMBINED TO
YIELD RED FLAG CONDS FOR PORTIONS OF FCST AREA. SEE FIRE WX
SECTION BLW FOR DETAILS.
UPSLP SHRA MAY CONT IN WAKE OF CDFNT AS WNWLY FLOW AND COLD AIR
ADVCTN MAY YIELD LOW-LVL INSTBY ALONG WRN SLOPES. HAVE RETAINED
POPS FOR TYPICAL UPSLP ZONES.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
GUSTY WINDS STRENGTHEN SAT MRNG AS COLD AIR ADVCTN INCRS. MAXIMA
CLOSER TO NRML XPCD. UPSLP SHRA MAY CONT IN SCT CVRG DURG SAT MRNG
BUT SHUD WANE BY LATE SAT AFTN.
LOW-LVL COLD AIR ADVCTN SHUD BE SUFFICIENT TO GENERATE SHALLOW
LOW-LVL INSTBY ACRS MUCH OF FCST AREA SAT MRNG...WHICH WILL LEAD
TO BKN CLD DECK 3.5-4.0 KFT. THESE CLDS SHUD ERODE BY MID-MRNG
ACRS SRN ZONES AND WILL BCM LESSER IN CVRG ELSEWHERE BY SAT AFTN.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE CLOSED UPPER LOW WILL CONTINUE TO PUSH EWD ACROSS NEW ENGLAND
SAT NGT AND SUN. NW FLOW AROUND THE BACKSIDE OF THE LOW WILL PROVIDE
THE MID-ATLANTIC REGION WITH CLOUDY AND SEASONABLY COOL CONDITIONS
THRU THE REST OF THE WEEKEND. MOST OF THE CWFA SHOULD STAY DRY DUE
TO THE DOWNSLOPING TRAJECTORY. THE EXCEPTION WILL BE ON THE UPSLOPE
OR WESTERN SIDE OF THE ALLEGHENY FRONT WHERE A FEW SHOWERS WILL BE
POSSIBLE. PROFILES APPEAR TO BE COLD ENOUGH ACROSS THE WRN SLOPES
FOR RAIN SHOWERS TO MIX OR TURN TO SNOW ACROSS THE HIGHER ELEVATIONS
SAT NGT AND SUN NGT. ATTM...EXPECT LITTLE IN THE WAY OF ACCUMULATION
WITH THE GROUND BEING TOO WARM.
A TIGHT SFC GRADIENT WILL EXIST BETWEEN LOPRES OFF THE NEW ENGLAND
COAST AND HIPRES BUILDING IN FROM THE WEST...LEADING TO BREEZY NW
WINDS WITH GUSTS AROUND 25 MPH DURING THE AFTN SUN.
THE CUTOFF LOW WILL GRADUALLY PUSH OFF THE NEW ENGLAND COAST INTO
THE NRN ATLANTIC ERY NEXT WEEK. HIPRES BUILDING INTO THE REGION WILL
PROVIDE DRY CONDITIONS WITH TEMPERATURES NEAR NORMAL FOR THIS TIME
OF YEAR THRU THE FIRST HALF OF THE WEEK.
THE NEXT UPPER LOW TRACKING OVER ERN CANADA MAY DRAG A COLD FRONT
SOUTHWARD TOWARDS THE REGION LATE IN THE WEEK. THIS FAR OUT...STILL
TO ERY TO DETERMINE EXACTLY WHEN THE FRONT APPROACHES AND HOW FAR
SOUTH IT MAKES IT.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
GUSTY WINDS WILL DIMINISH SLGTLY TNGT. GENLY VFR CONDS XPCD EXCEPT
IN CNVCTN. CDFNT PASSAGE XPCD TNGT. NWLY WINDS WILL INCR SAT MRNG
AND GUST 25-30 KT AS COLD AIR ADVCTN STRENGTHENS. CLD DECK 3.5-4.0
KFT IS PSBL AS WELL SAT MRNG TO EARLY SAT AFTN.
VFR CONDITIONS SUN AND ERY NEXT WEEK. MAIN IMPACT TO TERMINALS
SUN WILL BE THE BREEZY NW WINDS AROUND 20 TO 25 KT DURING THE
DAYTIME. THE GRADIENT FLOW WILL WEAKEN BY MON AS HIPRES BUILDS
OVRHD.
&&
.MARINE...
SMALL CRAFT ADZY BEING MET SOLIDLY. WIND WILL DECR SLGTLY TNGT...
SO CURRENT ADZY LAYOUT TNGT SEEMS REASONABLE. WIND GUSTS DVLP SAT
MRNG AGAIN IN NWLY FLOW...AND WARRANT SMALL CRAFT ADZY ALL ZONES.
SCA FOR ALL MARINE ZONES HAS BEEN EXTENDED INTO THE FIRST HALF OF
SAT EVE. WINDS SHOULD RELAX TO BELOW SCA LVLS ACROSS THE COOLER
WATERS OF THE MIDDLE AND UPPER PORTIONS OF THE TIDAL POTOMAC RIVER
AS WELL AS THE NRN MD CHSPK BAY NORTH OF POOLES ISLAND. ELSEWHERE...
SCA HAS BEEN EXTENDED INTO SAT NGT FOR GUSTS TO 20 KT.
THE SCA WILL LIKELY NEED TO BE EXTENDED FOR ALL MARINE ZONES SUN.
MARGINAL SCA CONDITIONS WILL BE POSSIBLE AGAIN DURING THE DAYTIME
HRS MON. LIGHTER WINDS ARE EXPECTED BY TUE AS HIGH PRESSURE BUILDS
OVRHD.
&&
.FIRE WEATHER...
WIND GUSTS 25-30 KT WITH SUSTAINED WINDS OF 18 KT OR GREATER HAVE
MATERIALIZED ACRS A LARGE PORTION OF MD AND HIGHER ELEVATIONS NEAR
THE SHENANDOAH VLY AND POTOMAC HIGHLANDS. HAVE ISSUED RED FLAG
WRNG FOR THESE AREAS GIVEN CURRENT RELATIVE HUMIDITY VALUES AOB 30
PCT AND WINDS XPCD TO CONT WITH CURRENT SPEEDS FOR NEXT FEW HRS.
ATTM HAVE LEFT MD PORTION OF DC SUBURBS OUT GIVEN WEAKER SUSTAINED
WIND FIELDS IN THESE AREAS. IF WINDS INCR...THESE AREAS MAY NEED
TO BE INCLUDED.
WINDS WILL INCR AGAIN ON SAT...BUT CVRG OF RAIN TNGT WILL DICTATE
NEEDS FOR FIRE WX HEADLINES TMW. ATTM WILL NOT ISSUE WATCH
HEADLINES FOR SAT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
010-011-014-017-018.
VA...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ021-025-
026.
WV...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR WVZ054.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
535-536-538-542.
SMALL CRAFT ADVISORY FROM 6 AM TO 9 PM EDT SATURDAY FOR ANZ530-
535-536-538-542.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ531>534-537-
539>541-543.
&&
KRAMAR/KLEINHazardous weather outlook, Apr 16, 2:32 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT FRI APR 16 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
332 PM EDT FRI APR 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE UPPER
TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY NORTH OF POOLES
ISLAND.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE LOWER
TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SOUTH OF POOLES
ISLAND.
SUSTAINED WESTERLY WINDS OF 20 MPH WITH HIGHER GUSTS AND MINIMUM
AFTERNOON RELATIVE HUMIDITIES OF 25 TO 30 PERCENT WILL COMBINE
WITH LOW FUEL MOISTURE TO POSE AN ENHANCED THREAT FOR SPREAD OF
FIRES THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM
FOR COASTAL MARYLAND COUNTIES ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. THE SMALL CRAFT ADVISORY
CONTINUES INTO SATURDAY NIGHT FOR THE LOWER TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY SOUTH OF POOLES ISLAND.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR PORTIONS OF THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER SUNDAY THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
332 PM EDT FRI APR 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SUSTAINED WESTERLY WINDS OF 20 MPH WITH HIGHER GUSTS AND MINIMUM
AFTERNOON RELATIVE HUMIDITIES OF 25 TO 30 PERCENT WILL COMBINE
WITH LOW FUEL MOISTURE TO POSE AN ENHANCED THREAT FOR SPREAD OF
FIRES THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM
FOR PENDLETON COUNTY IN WEST VIRGINIA AND HIGHLAND...AUGUSTA AND
ROCKINGHAM COUNTIES IN VIRGINIA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING FOR WESTERN MARYLAND AND THE EASTERN PANHANDLE OF WEST
VIRGINIA. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER ANY
STORM REPORTS WOULD BE APPRECIATED.
In the hours before
Special weather statement, Apr 16, 2:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT FRI APR 16 2010
DCZ001-MDZ009-013-016-VAZ029>031-036>040-042-050>057-501-502-
162300-
DISTRICT OF COLUMBIA-MONTGOMERY-PRINCE GEORGES-CHARLES-PAGE-
WARREN-CLARKE-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-
LOUDOUN-ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-
FAIRFAX-ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...WALDORF...
FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON
326 PM EDT FRI APR 16 2010
...ENHANCED THREAT FOR THE SPREAD OF WILDFIRES THIS AFTERNOON...
WESTERLY WINDS AHEAD OF A COLD FRONT WILL FREQUENTLY GUST AROUND
20 TO 25 MPH THIS AFTERNOON WHILE MINIMUM RELATIVE HUMIDITY
VALUES WILL REMAIN NEAR 30 PERCENT. THE GUSTY WINDS AND LOW
RELATIVE HUMIDITY WILL COMBINE WITH LOW FUEL MOISTURE TO POSE AN
ENHANCED THREAT FOR THE SPREAD OF WILDFIRES ACROSS NORTHERN AND
CENTRAL VIRGINIA INCLUDING THE WASHINGTON DC METROPOLITAN AREA THIS
AFTERNOON AND EARLY EVENING.
SCATTERED SHOWERS ARE POSSIBLE AHEAD OF AN APPROACHING COLD
FRONT...ESPECIALLY DURING THE MID TO LATE AFTERNOON HOURS NEAR THE
MASON DIXON LINE AS WELL AS THE POTOMAC HIGHLANDS AND EASTERN WEST
VIRGINIA. THIS WILL PROVIDE SOME FIRE WEATHER RELIEF IN AREAS
AFFECTED BY THIS ACTIVITY.
OPEN BURNING OF ANY TYPE IS CONSIDERED VERY HAZARDOUS THIS TIME OF
YEAR. ACCIDENTAL ESCAPED DEBRIS BURNS ARE THE NUMBER ONE CAUSE OF
WILDFIRES.
Thunderstorm Wind, Washington
- When
- April 16, 2:40 PM EST
- Where
- Washington County, 1.43 mi NNE of Pinesburg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 39.648, -77.857
A wind gust of 60 mph was measured at a radio station near Conococheague.
Thunderstorm Wind, Frederick
- When
- April 16, 3:43 PM EST
- Where
- Frederick County, 2.35 mi SSE of Unionville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.448, -77.164
A tree was down at Woodville Road and Talbot Run.
Thunderstorm Wind, Howard
- When
- April 16, 3:47 PM EST
- Where
- Howard County, 1.21 mi NE of Long Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.343, -77.135
A large tree was down in Lisbon near Shaffersville Road and Long Corner.
Thunderstorm Wind, Frederick
- When
- April 16, 5:38 PM EST
- Where
- Frederick County, 1.6 mi NNW of Johnsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.552, -77.239
A spotter estimated wind gusts over 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, April 16, 20102 injured · $1.1 million · 75 kt wind · 16 events
- Damaging Winds in Ohio, April 16, 2010$750,000 · 56 kt wind · 5 events
- Flash Flooding and Flood in Texas, April 16, 2010$270,000 · 14 events
- Damaging Winds in Pennsylvania, April 16, 20101 injured · $80,000 · 69 kt wind · 28 events
- Damaging Winds in West Virginia, April 16, 2010$225,000 · 62 kt wind · 3 events
- Flash Flooding and Hail in Texas, April 16 to 17, 2010$102,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, April 16, 2010$100,000 · 56 kt wind · 1 event
- Rip Current in Florida, April 16, 20102 injured · 1 event
- High Surf in Hawaii, April 16 to 17, 20109 events
- Hail in West Virginia, April 16, 20100.88 in hail · 2 events
- Winter Storm in Colorado, April 16 to 17, 20101 event
- Damaging Wind in Ohio, April 16, 2010$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224452, 224454, 224455, 224453.